Heavy Snow, Baraga
- When
- December 10, 12:00 PM EST to December 11, 12:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
A low pressure system that developed in the plains, moved northeast through the central Great Lakes. Rain and snow developed over Upper Michigan on the 9th, and then changed to a heavy wet snow on 10th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A low pressure system that developed in the plains, moved northeast through the central Great Lakes. Rain and snow developed over Upper Michigan on the 9th, and then changed to a heavy wet snow on 10th. By the time the storm moved away on the 12th, the combination of system and lake effect snows deposited as much as 23 inches at Phoenix and 22 inches at Mohawk in Keweenaw County and 22 inches at the Marquette National Weather Service office. Nineteen inches fell at Watton in Baraga County, 17 inches at Ironwood, 15 inches at Bruce Crossing in Ontonagon County, 12 Inches at Wetmore in Alger County, and 11 inches at McMillan in Luce County and at Germfask in Schoolcraft County..
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 10, 10:55 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1055 AM EST WED DEC 10 2003 .DISCUSSION... WATER VAPOR IMAGERY AND RUC/ETA SHOWING A CLOSED LOW OVER MIDDLE MISSISSIPPI VALLEY. A RIDGE IS OVER THE NORTHERN HIGH PLAINS. SURFACE ANALYSIS SHOWING A LOW OVER CENTRAL ILLINOIS WITH WARM FRONT STRETCHING NORTHEAST THROUGH MICHIGAN. A COLD FRONT EXTENDS SOUTHEAST THROUGH GEORGIA. Q-VECTOR CONVERGENCE ASSOCIATED WITH THE SHORTWAVE WILL MOVE OVER THE FORECAST AREA TODAY AS THE SHORTWAVE MOVES INTO THE UPPER MISSISSIPPI VALLEY. THE SURFACE LOW WILL WORK NORTH INTO SOUTHWEST MICHIGAN THIS AFTERNOON WHILE THE WARM FRONT EDGES INTO NORTHERN LOWER AND NORTHERN LAKE HURON. LOW LEVEL MOISTURE WILL BE NEAR SATURATION ACROSS THE FORECAST AREA. LOW LEVEL CONVERGENCE WILL CONTINUE TO BE STRONG OVER LAKE SUPERIOR AND ALONG THE LAKE MICHIGAN SHORE. LAKE-850MB DELTA-TS WILL INCREASE 16C ALONG THE NORTHWEST SHORE OF LAKE SUPERIOR THIS AFTERNOON. WINDS WILL BE OUT OF THE NORTH WHICH WILL HELP GENERATE LAKE EFFECT SNOWS OVER THE NORTHERN U.P. THIS AFTERNOON AND TONIGHT. THE TRAJECTORY FORECAST AND GUIDANCE SUGGEST STEADY OR SLOWLY FALLING TEMPERATURES THIS AFTERNOON. PLAN TO MAKE ONLY MINOR CHANGES TO THE FORECAST. THE FORECAST FOR TONIGHT LOOKS LIKE IT PRETTY MUCH ON TARGET AS WELL WITH THE LAKE EFFECT SNOW SETTING UP. WILL LEAVE THIS ALONE FOR NOW. .MQT WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY THIS AFTERNOON MIZ002-009-084. SNOW ADVISORY THIS AFTERNOON MIZ001-003. WINTER STORM WARNING THIS AFTERNOON MIZ010>012 WINTER STORM WARNING THROUGH MIDNIGHT TONIGHT MIZ004-005-013-014. WINTER STORM WARNING THROUGH 6 AM EST THURSDAY MIZ006-007-085. GALE WARNING EAST HALF LAKE SUPERIOR && DLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 700 AM EST WED DEC 10 2003 MIZ001>007-009>014-084-085-111300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 700 AM EST WED DEC 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAVY SNOW IS EXPECTED TODAY AND THIS EVENING. THE GREATEST AMOUNTS WILL OCCUR EAST OF A LINE FROM LANSE TO IRON RIVER. GUSTY NORTH TO NORTHEAST WINDS WILL ALSO CAUSE AREAS OF BLOWING SNOW AND REDUCED VISIBILITY. SEE CURRENT WINTER WEATHER STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL ACCUMULATIONS OF LAKE EFFECT SNOW ARE POSSIBLE THURSDAY AND FRIDAY FOR LAKE SUPERIOR SNOWBELTS FAVORED BY NORTHWEST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL REPORTS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLB
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327649, 5327650, 5327651, 5327652, 5327659, 5327653, 5327654, 5327655, 5327656, 5327657, 5327658.